What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 16, 11:47 PM CST, 13 minutes earlier.
Area forecast discussion, Jan 16, 11:47 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1147 PM CST Tue Jan 16 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
06Z issuance...MVFR cigs and visibilities through about 17.12z
followed by VFR conditions through 18.06z. Still expecting a mix
of light FZRA/IP/SN through late evening and very early Wed
morning transitioning over to mostly -SN overnight, moving east of
all terminal sites by after 17.12z. As a result expect a very
light glaze of ice over most equipment above the ground late this
evening and overnight including all bridges and overpasses
followed by a light accumulation of snow of 1 in or less on most
surfaces, thereafter. Winds will be north at 15 knots gusting to
20 to 25 knots through the 18.00z slowly diminishing through
18.06z. 32/ee
&&
.PREV DISCUSSION... /issued 753 PM CST Tue Jan 16 2018/
DISCUSSION...See updated information for land areas below.
UPDATE...We continue to monitor the situation closely this
evening. Large area of snow currently over our southeastern
Mississippi counties and spreading into interior southwest Alabama
will continue to move east across the remainder of the area
through the evening hours. Light accumulations of snow are already
occurring across western portions of the forecast area. Periods
of heavy sleet have been reported along the leading edge of the
precipitation as it moves east. Up to around a tenth of an inch
sleet accumulation has already been reported on at least one
Highway 43 bridge in from the Thomasville area, as well as on
cars and grassy surfaces, but precipitation there has now changed
over to snow. Across Wayne, Choctaw, Clarke, and Wilcox counties
it is already cold enough (temperatures currently in the mid to
upper 20s) that the heavy sleet and accumulating snow is easily
sticking to bridges and overpasses.
Overall the forecast remains unchanged, we are still expecting up
to near one half inch of sleet accumulation, and generally one
half to 1 inch of snow over interior locations. Cannot rule out
localized totals of up to 2 inches in inland southwest and
south central Alabama, mainly along and east of I-65.
So far not a lot of reports of freezing rain, although there is a
potential for that over coastal sections of the forecast area,
especially over the western Florida panhandle, later this evening
and overnight.
PREV DISCUSSION... /issued 553 PM CST Tue Jan 16 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
00Z issuance...MVFR cigs and visibilities through about 17.12z
followed by VFR conditions through 18.00z. Still expecting a mix
of light IP/FZRA through mid to late evening transitioning over
the mostly -SN by late this evening and overnight, moving east of
of all terminal sites by after 17.12z. As a result a very light
glaze of ice will be possible on most equipment above the ground
late this evening and overnight. Winds will be north at 15 knots
gusting to 20 to 25 knots through the 18.00z. 32/ee
PREV DISCUSSION... /issued 405 PM CST Tue Jan 16 2018/
WINTRY WEATHER TO IMPACT THE REGION LATE THIS AFTERNOON
THROUGH TONIGHT...
NEAR TERM /Now Through Wednesday night/...Mid-afternoon surface
analysis shows the cold front has pushed through all but far
eastern portions of south central AL and the northwest FL
Panhandle. Temperatures have fallen into the 30s to around 40
degrees across much of the area behind the front, and near
freezing over our far northwestern zones near Wayne and Choctaw
counties. Regional radar imagery indicates that the leading edge
of precipitation is approaching Wayne and Choctaw counties as of
3:30 PM CDT. Precipitation is becoming enhanced over far southeast
TX and southern portions of LA, and this is another area we will
be watching with interest as it approaches our region late this
afternoon and into the evening.
There are not too many changes with regards to our thinking with
the evolution of this winter weather event set to impact our
region though late tonight. We expect precipitation to increase in
coverage initially over southeast MS and interior southwest AL
this afternoon, then expand east and southeast across the I-65
corridor this evening, and then across the eastern and
southeastern part of the CWA late this evening and after midnight,
before tapering from west to east after midnight to around
daybreak. A few models are showing enhanced ascent/forcing
arriving near the I-65 corridor this evening as this area will be
in the right entrance region of the upper jet, so we will be
watching this region closely tonight for locally heavier
precipitation bands developing. The coldest profiles will be in
our northwest zones where precipitation should be in the form of
light snow. Farther south and east, precipitation should
initially start as a mix of light freezing rain and sleet, before
transitioning to sleet/snow, then eventually all light snow or
snow flurries before precipitation ends. We increased snowfall
amounts a bit over the interior, indicating average amounts
between one half and one inch, with localized amounts near 2"
possible, primarily along and east of I-65 across interior
southwest and south central AL where heavier bands could develop.
We will also monitor for potential of light glazing/icing with
light freezing rain especially across southern and eastern
portions of our area tonight. We will continue to carry very light
(less than one tenth of an inch) of light freezing rain accumulation
in the forecast for these areas. There also could be some sleet
accumulations mixing in with the snow this evening which
complicates the forecast, and will need to watch sleet
accumulation trends closely too. A Winter Weather Advisory
continues for all the forecast area until 6 A.M.
A Hard Freeze Warning remains in effect tonight for a good portion
of the area (we added Covington AL and inland Santa Rosa FL to the
warning, which just leaves all of Okaloosa FL and the rest of our
coastal zones out the warning). Lows tonight will fall into the
mid teens to around 20 in the warning area. Northerly winds of
10-20 mph will result in wind chills as low as around zero in our
far northwestern zones and the single digits to around 10 degrees
elsewhere. The Wind Chill Advisory continues for all areas tonight
into Wednesday morning.
Clouds will decrease Wednesday, but the cold weather continues
into Wednesday night as a cold surface ridge of high pressure
builds over our region. Highs likely not to get out of the 30s
over most inland areas. A very cold night is expected Wednesday
night, with a hard freeze over all areas with lows in the mid
teens to around 20. /21
SHORT TERM /Thursday Through Friday night/...Thursday into Friday,
the upper pattern becomes zonal over the Southeast as the current
weather make moves off the East Coast. Guidance has been consistent
in moving a surface ridge over the Southeast/Lower Mississippi River
Valley in the Near Term and this is where the Short Term starts.
Some shortwave energy that has moved over the Southern Plains in the
Near Term begins to push east Thursday night on in the zonal flow,
pushing the surface high eastward, with the surface high becoming
centered over the SC/GA/FL coast by Saturday morning. This restores
a steady onshore flow over the Lower Mississippi River Valley, then
AL/W-ern FL by Saturday morn. With that, moisture levels begin to
increase. Temps moderate upwards as the southerly flow becomes more
established over the forecast area, but doesn't quite get back to
seasonal levels Friday night.
With southerly flow off the Gulf this time of the year comes the
possibility of sea fog. With the southerly flow being more organized
late Friday through Friday night, am expecting dense fog to become a
problem beginning Friday night. Water temps off the Miss coast are
in the 50s, low 60s in the Alabama coastal waters. Florida coastal
waters are in the mid 60s. At this point, best chance is Mobile Bay
and points west. /16
LONG TERM /Saturday Through Tuesday/...Saturday through Monday,
more shortwave energy that has moved over the western Conus moves
east, organizing into a closed low as it moves east of the Rockies
Sunday. A building upper ridge along the East Coast deflects it
north-eastward as it moves over the Plains. This system pushes a
weakening front across the forecast area Sunday night through Monday,
bringing the next round of precip to the area. With continued
southerly flow through the weekend ahead of the front, temps warm to
above seasonal levels, with upper 60s to around 70 likely for Sunday.
Surface high pressure moves over, then quickly east of the area
Monday through Tuesday. With weak to no cold advection behind the
front, temps drop to around seasonal for the beginning of the work
week.
Looking at fog problems, flow off the Gulf continues through Sunday,
and with that, sea fog development. Do feel the fog will be dense
enough to cause problems over coastal counties and near-shore waters
and bays. /16
MARINE...Behind a front moving south across the marine portion
of the forecast area attm, strong northerly flow is overspreading
the marine portion of the forecast area. strong offshore flow
continues into Wednesday night, then begins to ease as surface
high pressure moves east over the Lower Mississippi River Valley.
This surface high moves east of the area by friday, restoring a
light to moderate onshore flow for the weekend. A weakening front
will move over the area Sunday night into Monday, bringing a light
to moderate offshore flow to the area for the beginning of the
week.
With onshore flow returning by Friday night, warm Gulf air over
cool near shore waters will bring the likelihood of dense fog
development to near coastal waters and ways to the area for the
weekend. /16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Warning until 9 AM CST Thursday for ALZ051>060-
261>264.
Winter Weather Advisory until 6 AM CST Wednesday for ALZ051>060-
261>266.
Wind Chill Advisory until 11 AM CST Wednesday for ALZ051>060-
261>266.
Hard Freeze Warning from 11 AM Wednesday to 9 AM CST Thursday
for ALZ265-266.
FL...Hard Freeze Warning until 9 AM CST Thursday for FLZ201-203.
Winter Weather Advisory until 6 AM CST Wednesday for FLZ201>206.
Wind Chill Advisory until 11 AM CST Wednesday for FLZ201>206.
Hard Freeze Warning from 11 AM Wednesday to 9 AM CST Thursday
for FLZ202-204>206.
MS...Hard Freeze Warning until 9 AM CST Thursday for MSZ067-075-076-
078-079.
Winter Weather Advisory until 6 AM CST Wednesday for MSZ067-075-
076-078-079.
Wind Chill Advisory until 11 AM CST Wednesday for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630>636-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jan 16, 3:01 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
301 PM CST Tue Jan 16 2018
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-172115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
301 PM CST Tue Jan 16 2018
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Through Midday Wednesday
A Winter Weather Advisory and a Wind chill Advisory are in effect
through 6 AM tomorrow morning for all of interior southeast
Mississippi, southwestern Alabama and the westernmost Florida
Panhandle. A Wind Chill Advisory is also in effect from Midnight
until 11 AM CST tomorrow morning. For full event details please
see the NWS Mobile, AL webpage at weather.gov/mob. In addition to
all of the graphics, please see our Winter Weather Warnings/Watches
and Advisories Statement on the drop down text menu at the bottom
of our front home page. A Hard Freeze Warning is also in effect
overnight for all counties except coastal Alabama, both coastal
Santa Rosa and Okaloosa Counties and all of Okaloosa County in
Florida.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Hard Freeze Warning is in effect for all zones tomorrow night through
early Thursday morning. In areas that receive the most snow and
freezing rain, patchy black ice will likely be a problem. This
will create unexpected slick spots, especially on elevated
surfaces such as bridges and overpasses.
Southerly flow returns by the weekend. With warm Gulf air flowing
over cool nearshore waters, dense fog formation along the coast
is likely this weekend.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected.
GMZ630>636-650-655-670-675-172115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
301 PM CST Tue Jan 16 2018
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Through Midday Wednesday
Strong offshore flow in the wake of a cold front will produce hazardous
conditions for small craft late this evening through tonight. A Small
Craft Advisory is in effect for the entire marine area starting at
3 pm CST this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Conditions will be hazardous for small craft over the entire marine
area through Wednesday night, with the Small Craft Advisory continuing
until 6 am CST Thursday.
Southerly flow returns by the weekend. With warm Gulf air flowing
over cool nearshore waters, dense fog formation along the coast
is likely this weekend.
In the hours before
Local storm report, Jan 16, 11:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1103 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM SNOW New Augusta 31.20N 89.03W
01/16/2018 M0.5 INCH Perry MS EMERGENCY MNGR
ABOUT A HALF AN INCH OF SNOW MEASURED ON THE GROUND IN
NEW AUGUSTA, MISSISSIPPI.
&&
DJOHNSONLocal storm report, Jan 16, 11:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1107 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FREEZING RAIN Mobile Airport 30.68N 88.24W
01/16/2018 E0.00 INCH Mobile AL NWS EMPLOYEE
FREEZING RAIN WITH SLEET MIXED IN AT THE NWS MOBILE WFO.
&&
DJOHNSONLocal storm report, Jan 16, 11:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM FREEZING RAIN Brewton 31.11N 87.07W
01/16/2018 E0.00 INCH Escambia AL BROADCAST MEDIA
LIGHT FREEZING RAIN REPORTED NEAR THE RZW HQ IN BREWTON.
&&
DJOHNSONLocal storm report, Jan 16, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1117 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW Leakesville 31.16N 88.56W
01/16/2018 M1.0 INCH Greene MS EMERGENCY MNGR
ONE INCH OF SNOW ACCUMLATED IN LEAKESVILLE, MISSISSIPPI.
SEVERAL ROADS AND BRIDGES BEGINNING TO ICE OVER IN THE
AREA.
&&
DJOHNSONLocal storm report, Jan 16, 11:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM SNOW Chilton 31.78N 87.84W
01/16/2018 M1.5 INCH Clarke AL EMERGENCY MNGR
TRAINED WEATHER SPOTTER MEASURED 1 AND 1/2 INCHES OF SNOW
IN CHILTON, ALABAMA.
&&
DJOHNSONLocal storm report, Jan 16, 11:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1129 PM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FREEZING RAIN Flomaton 31.00N 87.26W
01/16/2018 E0.00 INCH Escambia AL FIRE DEPT/RESCUE
LIGHT FREEZING RAIN WITH LITTLE TO NO ACCUMULATION IN
FLOMATON, ALABAMA. REPORTED BY THE FIRE DEPARTMENT CHIEF.
&&
DJOHNSON